Avoiding use, minimising use, avoiding addiction.
Whilst the body does not immediately develop a physical dependency, people will often like the drug and want to repeat the experience from the first use. If you encounter fentanyls regularly in your social or family life, this constant availability will add to the temptation to repeat an initial experience, as will stresses in life.
If you do use fentanyls occasionally and do not wish to stop despite the risks, it is important to be vigilant and reactive to signs of dependence. Growing tolerance for fentanyl (needing more to feel the same effects) is an important warning sign of some of the changes in your brain chemistry that lead to cravings and withdrawal effects when you don’t use.
How are you taking it?
Injecting fentanyls carries with it more risks than smoking or snorting them. Firstly, with fentanyl injection the total dose is taken in one go, so it is easier to overdose. It is much better to take a small amount to start with. As injecting fentanyls produces such a big rush, it is easier to become addicted to fentanyls when injecting.
If a user is injecting, they can still do many things to reduce unnecessary harms. Deliberately, or accidentally sharing used needles and syringes carries the risk of infection from viruses such as HIV and Hepatitis B or C. Using new sterile equipment reduces the risk of infection. In many countries, advice on safer injection and free equipment can be accessed at needle exchanges.
Are you taking anything else? Mixing other drugs with fentanyls can be very risky
Taking fentanyl with any other drug that can stop breathing (e.g., alcohol benzodiazepines or gabapentinoids) increases the risk of overdose. Additionally, taking fentanyls with stimulants like cocaine and speed (amphetamine) can increase the risk of overdose. This is due to the tendency to take a redose of both the stimulant and the fentanyl when the stimulant wears off. The effects of the stimulant often wear off more quickly than the fentanyl, leading the user to take an overdose of fentanyl.
When using fentanyls, it is a good idea to carry naloxone in case of overdose. Users will not be aware when they are overdosing, so trusted people should be present when using fentanyls. This means that they can administer naloxone if an overdose is suspected. Whilst medical assistance should be sought immediately when overdose is suspected, naloxone can neutralise the effects of overdose whilst waiting for medical help to arrive. Naloxone binds to the same receptors as fentanyls do, preventing the fentanyl from binding and producing any further effects.